High Wind, Norton
- When
- November 15, 5:00 AM MST to 3:00 PM MST
- Where
- Norton forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
After a day of strong and gusty winds on the 14th which resulted in frequent gusts of 35 to 45 mph, winds increased once again early on the 15th with sustained winds of 40 mph and gusts to 55 mph over parts of northwest Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
After a day of strong and gusty winds on the 14th which resulted in frequent gusts of 35 to 45 mph, winds increased once again early on the 15th with sustained winds of 40 mph and gusts to 55 mph over parts of northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 15, 2:09 AM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
209 AM MST TUE NOV 15 2005
.DISCUSSION...DEEPENING MID/UPPER TROUGH ACROSS THE DAKOTAS EARLY
THIS MORNING WILL CONTINUE EAST/SOUTHEAST AND BUILD INTO THE UPPER
MISSISSIPPI VALLEY LATE IN THE PERIOD. INCREASING SUBSIDENCE/STEEP
LOW LEVEL LAPSE RATES AND A TIGHT PRESSURE GRADIENT WILL RESULT IN
VERY WINDY CONDITIONS ACROSS THE HIGH PLAINS TODAY. THE PRIMARY
CONCERN THROUGH THE FIRST PERIOD WILL BE MAGNITUDE OF WIND. A
CROSS-SECTION OF WINDS/MIXING LAYER HEIGHT SUPPORTS THE FWC MOS WITH
35-37 KT SUSTAINED WINDS WHICH WOULD MEET HIGH WIND WARNING CRITERIA
ACROSS THE FORECAST AREA. GUSTS TO 50 KNOTS DO NOT APPEAR
LIKELY...HOWEVER SUSTAINED WINDS AT OR ABOVE 40 MPH APPEAR LIKELY
AND WILL UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING ACROSS
THE ENTIRE FORECAST AREA. ANY LIGHT SNOW SHOULD END PRIOR TO
ISSUANCE TIME AS FORCING MOVES EAST WITH INCREASING
SUBSIDENCE/DRYING THROUGH THE COLUMN. WINDS WILL
DIMINISH/TEMPERATURES WILL CRASH WITH DECOUPLING EARLY THIS
EVENING AS 1035+ SFC HIGH BUILDS INTO THE TRI-STATE AREA DURING
THE EVENING HOURS.
WEDNESDAY/THURSDAY...EXPECT ANOTHER COOL DAY ON WEDNESDAY AS ANOTHER
SURGE OF COOLER AIR DROPS SOUTH INTO THE CENTRAL PLAINS. THE BULK OF
THE COOLER AIR SHOULD REMAIN EAST OF THE FORECAST AREA AND THE
PREVIOUS FORECAST CAPTURED THIS WELL WITH A SLOW REBOUND EXPECTED.
ANOTHER SHORT WAVE TROUGH DIVES INTO THE NORTHERN PLAINS ON
THURSDAY. SOME DIFFERENCES WITH AMPLITUDE OF THE TROUGH LEADS TO
LOWER CONFIDENCE IN TIMING/STRENGTH OF COLD FRONT AND RELUCTANT TO
MAKE SIGNIFICANT CHANGES AT THIS TIME WITH SEASONABLE HIGHS IN THE
LOWER 50S.
DAYS 4 THROUGH 7...NO CHANGES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
NEZ079-NEZ080-NEZ081.
CO...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ090-
COZ091-COZ092.
&&
MCGUIREHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1110 AM MST MON NOV 14 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1210 PM CST MON NOV 14 2005 /1110 AM MST MON NOV 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE INTO THE TRI-STATE AREA SHORTLY AFTER DARK. RAIN SHOWERS AND SOME BLOWING DUST WILL ACCOMPANY THE FRONT WITH NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS BRIEFLY REACHING 55 MPH. ONCE THE SHOWERS MOVE THROUGH SUSTAINED WINDS OF 30 TO 40 MPH ARE EXPECTED THROUGH THE REMAINDER OF THE NIGHT. THOSE TRAVELING THROUGH THE TRI-STATE AREA SHOULD BE PREPARED FOR AREAS OF BLOWING DIRT AND REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STRONGEST WINDS ARE EXPECTED TO DEVELOP TUESDAY MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE THROUGH MID AFTERNOON BEFORE DIMINISHING LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...THE NATIONAL WEATHER SERVICE WOULD APPRECIATE WIND REPORTS FROM THOSE WITH WIND EQUIPMENT TONIGHT AND TUESDAY. DDT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481627.